by: Sue Dunlevy From: The Australian October 29, 2011
The nation's medicines watchdog, the Therapeutic Goods Administration, which collects data on adverse reactions to medicines, has identified a large jump in the number of deaths, in all age groups, associated with one anti-psychotic drug clozapine.
Eighty-three deaths associated with the drug were reported in 2009 and 60 last year. But in the period January to September this year, 151 deaths were reported.
The TGA says it continues to monitor the adverse-event reports: "The balance between the benefits offered by a medicine and the potential risks associated with its use need to be considered when any medicine is prescribed." Used only in people with severe psychiatric disturbance, clozapine carries the risk of serious side effects, including a reduction in the white blood cell count, which increases the risk of serious infections. Its use is highly controlled.